Commonly Prescribed Muscle Relaxant Could Pose Disorientation Risk Among Kidney Patients

Patients who have kidney dysfunction should be wary of taking the prescription muscle relaxant baclofen, a new study warns.  Apparently, the study indicates there is a severe risk of disorientation and eventual hospitalization in kidney patients who take baclofen. The side effect can actually present as acute stroke-like symptoms.   

Specifically, study authors say that patients who have low kidney function (characterized as 30 percent or less) and also received a high dose of baclofen (as prescribed to them) were at an elevated risk of returning to the hospital with severe disorientation or confusion.  The risk ranks in at about 1 in 25 of these patients.  

According to Dr. Amit Garg, who is a Professor at Western University and a scientist with ICES and the Lawson Health Research Institute, the same risk for those with low kidney function who have not taken baclofen is only about 1 in 500. Obviously, those are much better odds. 

To make this determination, researchers looked at data from 16,000 people in Ontario who have been diagnosed with kidney disease and started a new dose of baclofen at some point between 2007 and 2018.  Comparing this group against another 300,000 patients of similar diagnosis but had not been prescribed the drug. 

Lawson Health scientist Dr. Peter Blake asserts that they initiated the study after nephrologists noted these preponderances at a London Health Sciences Centre clinic.  The study became an immediate concern as the drug is commonly prescribed to treat muscle pain and muscle spasms; and is also prescribed—albeit off-label—for a handful of other conditions including gastro-esophageal refelx disease, trigeminal neuralgia, and even alcoholism. 

While baclofen is mostly safe and bears very little risk for side effect, the study revealed that those with lowest kidney function were often hospitalized after taking a high dose of the drug. Fortunately, this is only about 4 percent of patients; but it is still of great concern, of course. 

Effectively, the authors hope the study sheds light on the important of proper diagnosis and prescription strength. For example, the highest risk was associated with high doses, so low doses should be considered as a primary treatment to reduce risk potential. In addition, families should be advised about the newly discovered side effect and counseled on treatment accordingly.  

Reply